CSN Login
Members Online: 10

Anyone have any suggestions for seeing eye doctor?

NJShore's picture
NJShore
Posts: 411
Joined: Nov 2012

Tomorrow we are going to have our eyes checked. It's my yearly visit as I wear the glasses. And after having radiation so close to the eyes, I decided it wouldn't hurt to get Dan's checked. He's worn the cheaters from the drug store for reading before, but getting his eyes checked by an opthamologist can't hurt.

Did anyone have eye issues after radiation?

Anything we should ask the doctor?

For once, I haven't researched something til the last minute, but appreciate any suggestions!

Thanks,

Kari

(Thanks John -- figured it out! )

D Lewis's picture
D Lewis
Posts: 1523
Joined: Jan 2010

Ask about 'radiation-induced' cataracts.  I have them, and a couple of other folks have commented here about them as well.  I'm just over 2 1/2 years out from end of treatment, and my opthalmologist noted them six months ago.  I have a followup appointment tomorrow, actually, for him to check to see how much they have progressed in the six month interval.

Deb

CivilMatt's picture
CivilMatt
Posts: 2866
Joined: May 2012

Kari,

 

Just had my eyes checked and glasses updated.  Almost so little change I did not need to go.  It had been 2-years since my last eye appointment and 11 months post.

 

I do wonder what the future holds for me.  From the shoulders up things have changed.

 

Matt            

phrannie51's picture
phrannie51
Posts: 3634
Joined: Mar 2012

appointment with my Onc today....mentioned that I've been having problems with my eyes since treatment (LOTS of watering, still photo-sensitive, and they produce lots of goop)....she set me up with an appointment for the end of the month.  Of course, as with all the Dr.'s....the Onc thinks it may be a side effect of the rads....the rad doc says a side effect of the chemo....nobody ever says "Oh, this is common with what WE did."  Personally....I think it's a hang over from the 5FU...When I look up side-effects for that chemo, dry eye is listed as common...and even tho I have too much tears, they may not contain what my eyes need.  So yeah...getting eyes checked is a good idea.... Laughing

p

donfoo's picture
donfoo
Posts: 1165
Joined: Dec 2012

Hi P,

Is the PDR your main reference source? Are there others most ppl here use?

thanks,

don

http:beatdown.cognacom.com (personal blog - please join)

katenorwood
Posts: 1812
Joined: May 2012

Hello Kari,

I saw an opthamologist for concerns after tx's and surgery.  I think a regular optometrist will pick up on any changes or concerns if there apparrent.  Mine was for changes of the optic nerve, will be watching through out next few years.  Hopefully everythings just fine !   Hugs sent !   Katie

NJShore's picture
NJShore
Posts: 411
Joined: Nov 2012

Thanks All,

Funny, we both had appts, since I should have gone during Dan's treatments. And they tagged us together through the their rooms. And the Doctor said he hasn't seen any chemo/radiation patients present with side effects in quite a few years. [My sarcastic wit, wanted to ask how many patients he's seen!, I was more than polite].

So at least it was somewhat reassuring. He said Dan had no issues from Chemo or Radiation but there is a tiny scar on his retina, where his eye might have leaked long ago. He said to watch that and make sure his vision doesn't change as he gets older. But sent him out with his drug store readers and said he was fine. I found out I have dry eyes, and another lens presecription, and some new eye drops.. Done for another year. This weekend of to pick out new frames.

Thank you all, we are looking out for potential side effects with everything, I'll add cataracts to the list - just in case.

Kari

Skiffin16's picture
Skiffin16
Posts: 8058
Joined: Sep 2009

You photo posting machine..., LOL.

I have had my annual visit each year over the lst few post Tx, very little change in my prescription progressives.

JG

longtermsurvivor's picture
longtermsurvivor
Posts: 1768
Joined: Mar 2010

that lacrimation was profoundly effected, as were my maxillary sinuses.  I noted visual changes during rads.  Decided not to have my eyes refracted for a few months after rads.  I was glad I didn't as my visual acuity returned to pretreatment levels a few months later.  My tearing slowed down pretty well, so I can't say a year later I notice any real change from pretreatment levels.  Sinuses are still a problem though.  On the issue of cataracts:  a cataract is a cataract is a cataract.  Easy to see when you are examined, and most of us are in the age group anyway.  Nothing speccial to worry about.

 

Pat

Mikemetz's picture
Mikemetz
Posts: 334
Joined: Nov 2011

My eyes did not recover from two bouts of HBO, so I got them checked.  Sure enough, cataracts in both--about 15 years ahead of the normal onset.  I've since had both lens replaced.  The opthamologist told me that the leading suspect for the early development of cataracts was the corticosteriods I took to reduce swelling during rads--not the rads directly.  And, he told me that it can take from 12-24 months for the cataracts to develop.  I don't know how long mine were growing because I thought my blurry vision was a common side effect from the HBO treatments.

Either way, just another example of chemo+rads, the gifts that keep on giving...

Mike

 

 

 

ToBeGolden's picture
ToBeGolden
Posts: 697
Joined: Aug 2010

Tumors of the optic tract affect peripheral vision before they affect central vision .  An informal test - how many fingures do you see? - should be performed. It takes a second or two. Ask about the peipheral vision and tumors along the optic tract. A board certified ophthamaologist missed my wife's tumor for over 9 months, so this is not just a theoretical issue. Sorry  for the scare. Rick.

SIRENAF42's picture
SIRENAF42
Posts: 204
Joined: Oct 2008

I see my eye dr annually ever since my radiation treatments ended in 2008.  IMRT to my ethmoid and max sinus and neck.  I had achey eyes, blurred vision, watery eyes, and very sensitive to bright lights.  Could not go outside without dark sunglasses on.  Even when wearing my glasses, sometimes my vision was so blurred I would squint which would give me a headache.

After my first appointment, she told me I had chronic dry eye due to the radiation (no sign of cataracts) so she put me on Restasis.  HUGE improvement almost within weeks.  Then about 6 months later, I was right back to where I was, painful eyes, watery eyes blurred vision... same ol.  Went back and she gave me "tear duct plugs" and kept me on the restasis.  This was 2 years ago and while I still have some blurred vision (allergy related) My eyes dont ache and they dont water. I still use some lubricant eye drops as needed, but all in all since the tear duct plugs... I feel so much better.

Anyone who had had raditaion to the facial area, should see an eye dr regularly!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network